New Mexico, 2019

Damaging Winds in New Mexico, July 19, 2019

July 19, 2019 · NWS ABQ · 2 events in 1 county or zone

A weak upper level wave moving northwest through southern New Mexico interacted with very strong afternoon heating and sufficient low level moisture to spawn a few showers and thunderstorms over the Sacramento Mountains on July 19, 2019. While the rest of New Mexico was baking under record heat, the Ruidoso area was able to squeeze out very heavy rainfall amounts near one and a half inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level wave moving northwest through southern New Mexico interacted with very strong afternoon heating and sufficient low level moisture to spawn a few showers and thunderstorms over the Sacramento Mountains on July 19, 2019. While the rest of New Mexico was baking under record heat, the Ruidoso area was able to squeeze out very heavy rainfall amounts near one and a half inches. Minor flooding was reported in parts of the area along with pea size hail. As this activity moved off into the nearby highlands and valleys the primary impact was strong outflow winds. Once the activity reached the area around Clovis peak wind gusts around 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 3:44 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 19, 3:44 PM MST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
444 PM MDT Fri Jul 19 2019

.AVIATION...
00Z TAF CYCLE
Upper high center has drifted to the east of NM, with mid level
moisture leaking into and to increase over the state during the next
24 hrs. Sfc lee trough to persist until around 21/00Z when a cold
front pushes into ne NM. Scattered showers and tstms with strong and
gusty winds mainly along and south of Interstate 40 at 23Z to
diminish aft 03Z, then redevelop over the higher terrain aft 20/18Z.

&&

.PREV DISCUSSION...300 PM MDT Fri Jul 19 2019...
.SYNOPSIS...
Very hot conditions will persist into Saturday, with a number of
locales experiencing high temperatures near daily record values.
Moisture will begin trending up Saturday and will result in improved
coverage of showers and storms. A backdoor cold front is still on
track to push through Saturday night into Sunday, with a stronger
push bringing in more moisture Sunday night into Monday. The added
moisture will lead to a significant uptrend in daily rounds of storms
going into next week, with temperatures trending down to below normal
across much of the area. Look for more of the same from mid to late
week, with daily rounds of storms and temperatures rising closer to
normal for late July.

&&

.DISCUSSION...
Interesting feature showing overhead in the water vapor satellite
imagery, basically a weak easterly wave, likely responsible for the
more than expected uptick in showers and storms so far today.
Convection in Lincoln and Chaves Counties has definitely been
wetting, but elsewhere convection is likely a mix of wet/dry. Expect
this round to diminish with the loss of daytime heating this
evening, but strong/gusty winds will be likely with convection
through sunset. As of 3PM, KABQ has hit 98 degrees on the way to our
forecast high of 100 degrees, which would be the 1st 100 degree day
so far this year. However, the cumulus field is thickening and moving
in from the west and may stop us just shy of 100 degrees. Another
hot day tomorrow, with a number of locales reaching up to near daily
record highs. Added Quay County to the Heat Advisory for tomorrow, so
the same two counties as today. Expect a slight uptick in storm
coverage tomorrow compared to today as moisture creeps further north
across the area.

The first backdoor frontal push comes down the eastern plains
Saturday night, aided by convective outflow/cold pool across CO and
far NE NM. This push should make it into the RGV early Sunday
morning, with a brief gusty east canyon/gap wind. Sunday will still
be hot most areas, though not as hot as Saturday. Storms will uptick
Sunday compared to Saturday, but the big jump won't come until Monday
after a stronger backdoor frontal push. Monday and Tuesday are
looking rather wet for central and western NM and will likely be some
of the most active days we've had so far this monsoon season while
the upper high is parked over AZ/UT. Daytime temperatures will be
below normal most areas Mon/Tue due to cloud cover and rain-cooling,
given fairly early convective initiation. Differences between the
operational GFS and ECMWF solutions with the placement/orientation
of the upper high from mid to late next week are leading to a lower
confidence forecast. However, the GFS is very bullish for central NM
next Thu/Fri as convection initiates over the mountains and moves
south into adjacent valleys/highlands in northerly flow aloft. If
the 12Z GFS works-out, the Albuquerque and Santa Fe Metros may be in
for a couple of wet days toward the end of next week.

11

&&

.FIRE WEATHER...
Very hot and dry conditions will persist for most folks through
Saturday. A moist back door cold front is still expected to move
southwest through eastern NM Saturday evening which will kick off
better coverage of storms across the eastern plains. Temperatures
will be much cooler behind the front for Sunday as it progresses
westward into the Rio Grande Valley and past the Cont Divide. A
sharp increase in storm coverage is expected over the mountains and
nearby highlands Sunday afternoon then over the entire area Monday
through Friday. Storm motions will be slow and erratic toward the
south and southwest next week as the upper level high focuses over
the Four Corners region. Locally heavy rainfall will enhance the
potential for flash flooding each afternoon next week.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for the following zones...
 NMZ534-538.

Heat Advisory from noon to 7 PM MDT Saturday for the following
zones... NMZ534-538.

&&
Hazardous weather outlook, Jul 19, 2:33 AM MST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
333 AM MDT Fri Jul 19 2019

NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
333 AM MDT Fri Jul 19 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Very hot temperatures are in store this afternoon. Triple digit heat
is expected for much of the eastern plains, with temperatures near
105 around Roswell and Tucumcari. Remember to stay hydrated and take
frequent breaks if working outdoors.

A few storms are expected over the southwest and south central
mountains this afternoon and early evening. Locally heavy rain is
possible due to slow storm motions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot temperatures are expected to persist through Saturday. Triple
digit heat is likely for portions of the plains as well as the Rio
Grande Valley. Drink water, check on the elderly, and take plenty of
breaks in the shade.

Thunderstorm coverage will increase Sunday through next week. Storm
motions may be slow and repeated rounds of rain may lead to localized
areas of flash flooding, especially over and near recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

15

In the hours before

Special weather statement, Jul 19, 11:13 AM MST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1213 PM MDT Fri Jul 19 2019

NMZ526-191845-
South Central Mountains-
1213 PM MDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 1245 PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ruidoso. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Ruidoso, Ruidoso Downs, Alto and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3339 10573 3339 10576 3349 10568 3331 10552
      3330 10556 3331 10573
TIME...MOT...LOC 1812Z 218DEG 4KT 3334 10568

CA
Special weather statement, Jul 19, 12:26 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
126 PM MDT Fri Jul 19 2019

NMZ526-539-192000-
Eastern Lincoln County-South Central Mountains-
126 PM MDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
200 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arabela, or 31 miles northeast of Ruidoso. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Arabela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3355 10532 3361 10520 3357 10510 3343 10520
TIME...MOT...LOC 1925Z 313DEG 0KT 3353 10519

44

The radar

The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
July 19, 3:57 PM MST to 4:01 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Cannon AFB reported a peak wind gust up to 59 mph.

Thunderstorm Wind, Curry

When
July 19, 5:28 PM MST to 5:32 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.070

The Clovis airport reported a peak wind gust up to 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827991, 827992.